Wednesday, March 11, 2009

Pregnancy With the Pill PLUS Condoms??

Dear Dr. Kate,

After I started having sex with my boyfriend, my first period afterward was incredibly light, just one day of spotting. The next month, however, my period was much heavier, 4 days worth of tampons (light ones) accompanied by body aches, cramps and nausea the likes of which I've never experienced. My usual period requires 1 day of light tampons, then pantyliners for the final 3 days. I assumed it was from stress, but someone mentioned the possibility of a miscarriage, which scares me because I'm on the pill plus we used a condom every time. The condoms never broke, slid off or did anything unusual. I was wondering, in your professional opinion, what you think is going on.

Thanks!
Contraception Cautious

Dear Cautious,

I understand why you're worried--regular birth control pill users get so used to light periods that a "normal" bleed (normal for those gals not on the pill, that is) can be a shock. While the pill gives most of us the benefit of predictable, light periods with fewer cramps and less nausea, it's normal to occasionally have a "breakthrough" in this control. It may be a heavy period, or may even be a missed one--which can be even more terrifying. Your miserable period may have, in fact, been from stress--one of the most common causes of a heavy bleed. A stressful month--job worries, family angst, even a new relationship--can overpower the pill's hormones and lead to an irregular cycle. If it's more than just one month, however, and you're experiencing nasty periods for months on end, it may be time for a pill switch.

I'm a big fan of dual method use to protect yourself against both pregnancy and STDs. The chances of pregnancy with regular use of both the pill and condoms are extremely low. While miscarriage isn't an impossibility, I don't think it's what happened to you this time. Miscarriages tend to bleed for a week or two, and not resolve as quickly as your period did. So I'd keep up the fantastic safer-sex practices, and chalk that period up to a bad month.

Best,
Dr. Kate

No comments: